Alert archive / Illinois / Special Weather Statements in 2021

Special Weather Statement, NWS Lincoln, IL

May 17, 2021Clark County, Illinois

NWS Lincoln, IL issued this special weather statement at May 17, 2021, 1:38 AM CDT for Clark County, Illinois. It was in force for 37 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 17, 2021, 1:38 AM CDT (06:38 UTC)
Expired
May 17, 2021, 2:15 AM CDT
In force
37 min
Issued by
NWS Lincoln, IL

County Clark County, IL

The radar

The Evansville,IN radar (KVWX), 112 km from the middle of the area, began a volume at 06:41 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Lincoln, IL (KILX), launched 00:00Z, 6.6 hours before the alert went out and 128 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Lincoln, IL at 00:00Z on 2021-05-17Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 108 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Lincoln, IL at 00:00Z on 2021-05-17The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 29 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
108 J/kg
Mixed-layer CIN
-9 J/kg
Mixed-layer LCL
1515 m above ground
0-6 km bulk shear
41 kt
0-1 km storm-relative helicity
29 m²/s²
0-3 km storm-relative helicity
34 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

274 
WWUS83 KILX 170638
SPSILX

Special Weather Statement
National Weather Service Lincoln IL
138 AM CDT Mon May 17 2021
 
ILZ063-170715-
Clark-
138 AM CDT Mon May 17 2021

...SIGNIFICANT WEATHER ADVISORY FOR NORTHERN CRAWFORD AND
SOUTHEASTERN CLARK COUNTIES UNTIL 215 AM CDT...

At 138 AM CDT, Doppler radar was tracking a strong thunderstorm near
West Union, or 11 miles south of Marshall, moving east at 30 mph.

Wind gusts up to 50 mph will be possible with this storm.

Locations impacted include...
West Union, York, Darwin and Orange. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 3934 8758 3931 8760 3931 8762 3930 8760
      3928 8761 3925 8759 3925 8757 3922 8757
      3919 8762 3917 8762 3918 8788 3934 8782
TIME...MOT...LOC 0638Z 270DEG 25KT 3923 8773 

$$

Shimon

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Lincoln, IL wrote its last area forecast discussion before this special weather statement went out at May 16, 11:28 PM CDT, 2 hours 10 minutes earlier.

Area forecast discussion, May 16, 11:28 PM CDT, 2 hours 10 minutes before
Area Forecast Discussion
National Weather Service Lincoln IL
1128 PM CDT Sun May 16 2021

.SYNOPSIS...
Issued at 257 PM CDT Sun May 16 2021

After some breaks in cloud coverage this afternoon, additional
clouds are beginning to build back across the region. This trend
continues overnight as the next weather system arrives. Rainfall
will overspread the area tonight, with embedded thunderstorms
possible...although not severe. Locally heavy rainfall will be
possible as a warm frontal boundary lifts into the Midwest,
stalling out for the next couple of days. This will linger
rainfall across the area through the first half of the week, also
bringing the potential for afternoon storms each day. Temperatures
will continue to slowly warm through the week, with forecast highs
near normal through Tuesday...and then a significant warmup
heading into the second half of the week where highs will peak in
the 80s.

&&

.UPDATE...
Issued at 843 PM CDT Sun May 16 2021

Rain is approaching the I-57 corridor this hour with a corridor of
thunderstorms stretching from near Taylorville back into east
central Missouri. This corridor of heavier showers and storms
should continue east impacting areas mainly south of I-72. The
main concern will be for locally heavy rain due to training
storms. MRMS estimates indicate that 1.5-2 inch per hour rainfall
rates are occuring within the most intense storms that have thus
far stayed just south of the forecast area. These storms will
track east near the I-70 corridor late this evening. A few
isolated storms will be possible further north overnight.

&&

.SHORT TERM...(This evening through Monday)
ISSUED AT 257 PM CDT Sun May 16 2021

Clouds broke away this afternoon, providing some brief periods of
sunshine across the region. This helped to push temperatures this
afternoon into the 70s across much of the region. However, this
trend has begun to shift back to clouds returning across western
and portions of central Illinois, as the next weather system
arrives. Looking over radar data, the warm frontal boundary
continues lifting north across south central Illinois...more
defined across central Missouri, where storms are developing. This
lift will track showers and storms along and north of the
boundary, into central Illinois this evening and overnight.

Expecting rainfall to overspread the area tonight, with best
chances of moderate to heavy rainfall north of the I-72/Danville
corridor. The wet weather pattern will unfortunately linger into
the start of the week, as weak upper level zonal flow holds the
warm frontal boundary in place. As the upper level flow is weak,
this will slowly track the Low pressure core through the region
during the first half of this upcoming work week. This brings
about a wet and gloomy pattern of weather to the region, with days
of cloudiness and rainfall.

Overnight, expecting the chance for storms to move through the
region, however no severe weather is expected as instability
factors are weak. The main axis of precip will lift through the
region overnight into Monday, moving the rainfall to north central
and northern Illinois. This will continue to hold warmer
temperatures in place, as the frontal system lingers throughout
the local coverage area.

.LONG TERM...(Monday night through Sunday)
ISSUED AT 257 PM CDT Sun May 16 2021

Heading into Monday night, the system core begins to slide into
the mid-Mississippi River Valley. This will slowly lift through
the western Great Lakes region towards mid-week, pushing a sfc
High pressure system through the Atlantic coast then off the se US
coast during the second half of this week. This pattern setup
allows for extensive moisture advection from the Gulf up the
Mississippi River, directly into the Midwest. Therefore, the
forecast will continue to be of wet, dreary conditions throughout
much of this week. However, heading into next weekend the High
might slip onshore, which would allow for a slight edge of the
moisture flow westward. This track would bring an end to rainfall
chances Friday and into next weekend.

Some chances of breaks in precipitation will occur this week, not
a total washout. However it appears there will be more wet
conditions than dry conditions this week. Each day will also
feature the chance for storms, as unsettled weak upper level flow
through the first half of the week gives way to a deepening trof
during the second half of the week. One significant change to the
week will be temperatures, as the zonal flow breaks down bringing
the return of strong southerly airflow to the Midwest beginning
Wednesday. Temps are forecast to climb to the 80s mid-week,
lingering into the end of week and next weekend...so maybe a
bright side to the wet weather, warmer temperatures arrive.

&&

.AVIATION...(For the 06Z TAFS through 06Z Monday night)
Issued at 1124 PM CDT Sun May 16 2021

Tricky aviation forecast today as a warm front lifts towards the
region. The front will be the focus for showers and storms through
the period, but there will likely be some breaks in precip, though
have low confidence in timing this. In addition, ceilings will
gradually lower to IFR as the front approaches, but guidance has
been struggling with this and has been bringing ceilings down too
quickly thus far. Regardless, once ceilings drop to IFR or lower
end MVFR, they will likely stay until the front lifts north and
winds veer to southerly, which is currently expected beyond the
current TAF period.

&&

.ILX WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

UPDATE...Deubelbeiss
SYNOPSIS...Baker
SHORT TERM...Baker
LONG TERM...Baker
AVIATION...Deubelbeiss
Hazardous weather outlook, May 16, 3:03 PM CDT, 10 hours 35 minutes before
Hazardous Weather Outlook
National Weather Service Lincoln IL
303 PM CDT Sun May 16 2021

ILZ027>031-037-038-171100-
Knox-Marshall-McLean-Peoria-Stark-Tazewell-Woodford-
303 PM CDT Sun May 16 2021

This Hazardous Weather Outlook is for portions of central
Illinois and west central Illinois.

.DAY ONE...TONIGHT...

Scattered thunderstorms are possible tonight. No severe weather is
expected, although locally heavy rain will be possible.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY...

Isolated thunderstorms are also possible Monday through Friday,
mainly in the afternoon and evening hours. The potential for
severe thunderstorms appears low.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated through tonight.

ILZ036-040-041-047-171100-
Cass-Fulton-Mason-Schuyler-
303 PM CDT Sun May 16 2021

This Hazardous Weather Outlook is for portions of central
Illinois and west central Illinois.

.DAY ONE...TONIGHT...

Scattered thunderstorms are possible late this afternoon and tonight.
No severe weather is expected, although locally heavy rain will be
possible.

Minor flooding will continue along the Illinois River near
Havana.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY...

Isolated storms are also possible Monday through Friday, mainly
in the afternoon and evening hours. The potential for severe
thunderstorms appears low.

Minor flooding will continue through the period along the Illinois
River near Havana, and flooding may briefly affect areas near
Beardstown Monday or Tuesday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated through tonight.

ILZ042>046-048>057-061-171100-
Champaign-Christian-Coles-De Witt-Douglas-Edgar-Logan-Macon-
Menard-Morgan-Moultrie-Piatt-Sangamon-Scott-Shelby-Vermilion-
303 PM CDT Sun May 16 2021

This Hazardous Weather Outlook is for portions of central
Illinois, east central Illinois and west central Illinois.

.DAY ONE...TONIGHT...

Scattered thunderstorms are possible late this afternoon and
tonight. No severe weather is expected, although locally heavy
rain will be possible.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY...

Storms are possible Monday through Friday, mainly in the
afternoon and evening hours. The potential for severe
thunderstorms appears low, though locally heavy rain will be
possible, especially Monday through Tuesday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated through tonight.

ILZ062-063-066>068-071>073-171100-
Clark-Clay-Crawford-Cumberland-Effingham-Jasper-Lawrence-Richland-
303 PM CDT Sun May 16 2021

This Hazardous Weather Outlook is for portions of east central
Illinois and southeast Illinois.

.DAY ONE...TONIGHT...

Scattered thunderstorms are possible late this afternoon and
tonight. No severe weather is expected, although locally heavy
rain will be possible.

Minor flooding continues along much of the Wabash River from near
Palestine upstream.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY...

There will be a daily chance for thunderstorms Monday through
Friday, especially in the afternoon and evening. The potential for
severe thunderstorms appears low, but locally heavy rain is
possible, especially Monday through Tuesday.

Minor flooding will continue along the Wabash River from Palestine
upstream through Tuesday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated through tonight.

Baker

In the hours before

Local storm report, May 17, 12:31 AM CDT, 1 hour 7 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LINCOLN IL
1231 AM CDT MON MAY 17 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1223 AM     HEAVY RAIN       MATTOON                 39.48N 88.37W
05/17/2021  M2.36 INCH       COLES              IL   ASOS

            RAINFALL SINCE 10 PM CDT. STILL GETTING
            THUNDERSTORMS WITH HEAVY RAIN.

&&
Special weather statement, May 17, 12:41 AM CDT, 57 minutes before
Special Weather Statement
National Weather Service Lincoln IL
1241 AM CDT Mon May 17 2021

ILZ062-063-066>068-170645-
Jasper-Effingham-Clark-Cumberland-Crawford-
1241 AM CDT Mon May 17 2021

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN CRAWFORD...NORTHERN
JASPER...SOUTHERN CLARK...CUMBERLAND AND NORTHEASTERN EFFINGHAM
COUNTIES UNTIL 145 AM CDT...

At 1241 AM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from Toledo to near Teutopolis. Movement was east at
30 mph.

Wind gusts up to 50 mph will be possible with these storms.

Locations impacted include...
Marshall, Toledo, Casey, Teutopolis, Greenup, Martinsville,
Dieterich, Jewett, Montrose, Wheeler, Hidalgo, Annapolis, Hazel Dell,
Woodbury, Hunt City, Orange, Yale, Rose Hill, Lincoln Trail State
Park and Union Center.

This includes Interstate 70 between mile markers 100 and 137.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with these storms, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 3938 8760 3904 8790 3904 8858 3937 8827
TIME...MOT...LOC 0541Z 267DEG 26KT 3927 8828 3908 8845

Shimon
Local storm report, May 17, 1:09 AM CDT, 29 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LINCOLN IL
109 AM CDT MON MAY 17 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0100 AM     HEAVY RAIN       TAYLORVILLE AIRPORT     39.53N 89.33W
05/17/2021  M2.89 INCH       CHRISTIAN          IL   ASOS

            RAINFALL SINCE 9 PM CDT AT TAYLORVILLE
            AIRPORT.

&&
Local storm report, May 17, 1:24 AM CDT, 14 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LINCOLN IL
124 AM CDT MON MAY 17 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0100 AM     HEAVY RAIN       CAPITAL AIRPORT         39.84N 89.68W
05/17/2021  M1.26 INCH       SANGAMON           IL   ASOS

            RAINFALL SINCE 9 PM CDT AT SPRINGFIELD
            CAPITAL AIRPORT.

&&
Local storm report, May 17, 1:26 AM CDT, 12 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LINCOLN IL
126 AM CDT MON MAY 17 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0120 AM     HEAVY RAIN       COLES COUNTY AIRPORT    39.48N 88.28W
05/17/2021  M3.19 INCH       COLES              IL   ASOS

            RAINFALL SINCE 10 PM CDT AT MATTOON AIRPORT.

&&
Special weather statement, May 17, 1:38 AM CDT, 0 minutes before
Special Weather Statement
National Weather Service Lincoln IL
138 AM CDT Mon May 17 2021

ILZ063-170715-
Clark-
138 AM CDT Mon May 17 2021

...SIGNIFICANT WEATHER ADVISORY FOR NORTHERN CRAWFORD AND
SOUTHEASTERN CLARK COUNTIES UNTIL 215 AM CDT...

At 138 AM CDT, Doppler radar was tracking a strong thunderstorm near
West Union, or 11 miles south of Marshall, moving east at 30 mph.

Wind gusts up to 50 mph will be possible with this storm.

Locations impacted include...
West Union, York, Darwin and Orange.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 3934 8758 3931 8760 3931 8762 3930 8760
      3928 8761 3925 8759 3925 8757 3922 8757
      3919 8762 3917 8762 3918 8788 3934 8782
TIME...MOT...LOC 0638Z 270DEG 25KT 3923 8773

Shimon

The office that day

Everything else NWS Lincoln, IL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 16, 8:16 PM CDTRiver Flood WarningILXBrown, Cass, Morgan, Schuyler16 days
May 16, 10:40 PM CDTSevere Thunderstorm WarningILXChristian, Effingham, Shelby50 min
May 17, 12:41 AM CDTSpecial Weather StatementILXClark, Cumberland64 min
May 17, 1:48 PM CDTSpecial Weather StatementILXMenard, Sangamon42 min

Nearby

Special Weather Statements in Illinois, 2021Every special weather statement in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.